Tennessee, 2018

Flood in Tennessee, February 7, 2018

February 7, 2018 · NWS OHX · 1 event in 1 county or zone

Heavy rain fell across Middle Tennessee from February 6 into February 7 with rainfall totals ranging from 1 to 3 inches. One report of flooding was received in Wilson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Heavy rain fell across Middle Tennessee from February 6 into February 7 with rainfall totals ranging from 1 to 3 inches. One report of flooding was received in Wilson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 7, 4:56 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 7, 4:56 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
456 AM CST Wed Feb 7 2018

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Latest sfc analysis places the cold front across north central
middle TN with the boundary extending southwest into far northern
MS. The all important sfc freezing line is located just south of the
OH river. Rainfall currently covers much of the mid state with
temperatures ranging from the mid 30s far northwest to the lower 50s
Plateau. The aforementioned frontal boundary will be clearing our
eastern most counties just after sunrise. The upper level flow in
the post frontal sector is rather flat. Thus, precip is expected to
shut off from west to east around or just after midday. Otw, I will
still carry a slight chance of ice pellets or snow on the back side
of the moisture across our far northern tier of counties.
Temperatures today will be steady in the 30s through the day over
western areas but will be dropping quickly through the 40s and then
into the 30s elsewhere. As for any flooding potential, so far
rainfall amounts are generally running around 1 inch except 1 to 2
inches across the southwest. FFG data suggests that 2 1/2 to 3
inches would be needed in a 12 hr period for flash flooding. Thus,
not expecting any major flooding issues with this departing system.

Moving on, clearing and colder tonight as the sfc high will be in
close proximity. Lows generally in the lower 20s are expected.
Height rises on the back side of the sfc high will lead to a quick
warmup. Look for highs of near 60 degrees on Friday! Enjoy that
partly cloudy near 60 degree day on Friday, because the extended
is looking somewhat soggy with pops just about every day.

Saturday through Wednesday is, once again, looking wet. The
subtropical jet will become more active with slow moving surface
fronts approaching and moving through the area. The first of which
will occur on Sunday, and then again around mid week. The cold
air sectors are not overly impressive and when you combine that
with a lack of upper level energy and relatively weak feeder highs,
we are not expecting any frozen precip.

All in all, when you consider the above normal temps(5 to 10
degrees or so)for early Feb, its not a terrible forecast, just a
wet one.

&&

.AVIATION...
12Z TAF DISCUSSION.

Widespread precip expected to move out mid-state by late morning.
IFR cigs/vsbys will slowly improve through the course of the day
...although CSV likely to remain IFR most of the day...with MVFR
possible well into the evening. Temps falling rapidly this morning
and CKV may see a short period of freezing light precip...mainly
drizzle. North wind expected to be gusty CKV/BNA/MQY behind
vacating precip.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........07
Hazardous weather outlook, Feb 7, 5:01 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CST Wed Feb 7 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-081115-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CST Wed Feb 7 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Widespread heavier rain will taper off early today but rainfall
totals between 1 and 2 inches still could lead to minor flooding
through late morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wilson

When
February 7, 6:00 AM CST to 8:00 AM CST
Where
Wilson County, 0.64 mi NNW of Taylorsville to 1.09 mi SE of Lebanon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.278, -86.206

Wilson County Sheriff Office reported Bluebird Road as well as Big Springs Road near Goshen Road were flooded and impassable east of Lebanon. These areas commonly flood in moderate to heavy rain events.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738245.